Alert archive / Kentucky / Special Weather Statements in 2021
Special Weather Statement, NWS Jackson, KY
NWS Jackson, KY issued this special weather statement at Aug 30, 2021, 4:18 PM EDT for Clay County, Kentucky. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2021, 4:18 PM EDT (20:18 UTC)
- Expired
- Aug 30, 2021, 5:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Jackson, KY
- Hail
- 0.00 in
- Wind
- 40
County Clay County, KY
The radar
The Jackson,KY radar (KJKL), 75 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.3 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 185 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1095 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
388
WWUS83 KJKL 302018
SPSJKL
Special Weather Statement
National Weather Service JACKSON KY
418 PM EDT Mon Aug 30 2021
KYZ080-116-302100-
Clay KY-Laurel KY-
418 PM EDT Mon Aug 30 2021
...A strong thunderstorm will impact portions of east central Laurel
and southwestern Clay Counties through 500 PM EDT...
At 417 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lida, or 9 miles east of London, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Sasser and Blackwater around 430 PM EDT.
Lake and Byron around 435 PM EDT.
Other locations in the path of this storm include Bush, Urban,
Manchester, Pigeonroost, Cottongin, Jonsee, Park Valley, House,
Herron, Sibert, Hima and Bluehole.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3703 8378 3704 8378 3703 8383 3704 8383
3704 8386 3705 8386 3704 8390 3705 8403
3717 8401 3722 8369 3702 8369
TIME...MOT...LOC 2017Z 269DEG 7KT 3709 8392
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
GREIFWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Aug 30, 3:50 PM EDT, 28 minutes earlier.
Area forecast discussion, Aug 30, 3:50 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 350 PM EDT Mon Aug 30 2021 .SHORT TERM...(This evening through Tuesday night) Issued at 340 PM EDT MON AUG 30 2021 Latest analysis shows high pressure over the SE states, a frontal boundary to our north that stretches from upper New England back through the upper OH valley, and Ida making it's way northward across LA/MS. Eastern KY has moist W/SW flow with PWAT values around 1.8 inches this afternoon. Scattered showers and thunderstorms continue through the evening as a pre event occurs northeast of the tropical system and ahead of the front to the north. Already there has been significant flash flooding in portions of Pike county, and the concern for additional flooding will occur this evening over other parts of eastern KY if slow moving storms move over the same areas in succession. While the chance of rain doesn't go away overnight, Pops do diminish before increasing again from SW to NE towards morning as Ida's tropical moisture begins to enter the area. Overnight low temps will be in the upper 60s. The remnants of Ida will impact the area Tuesday into Wednesday. As the system starts to make it's transformation into an extra-tropical system, it will interact with the frontal boundary and an upper level jet. The main precip shield will shift to north and northeast of the center, and with the center passing just to our south or along the border with TN/VA, that main precip shield would be across eastern KY. While some rain is expected Tuesday morning, the bulk of the moderate to heavy rain will occur from Tuesday afternoon through Wednesday morning. With PWAT values expected to increase to over 2 inches, expecting very efficient rainfall. Overall, looking at 2-3 inches of rain from Tuesday afternoon through Wednesday morning, but there will be locally higher amounts. This is on top of the heavy rain seen in some places today. A Flash Flood Watch goes into effect from Tuesday afternoon and lasts until early Wednesday afternoon. This could potentially be a serious situation if the heaviest rainfall occurs over areas that experienced significant rainfall today. In addition, there is some potential for river flooding, especially along portions of the Kentucky, Licking, and Red river basins. We'll be monitoring this closely as well. With the rain and cloud cover, temps will be cooler on Tuesday likely only reaching the low to mid 70s. Overnight low temps will be in the mid to upper 60s. .LONG TERM...(Wednesday through Monday) Issued at 350 PM EDT MON AUG 30 2021 The start of the long term period will be active as the remnants of hurricane Ida continue to progress northeast. The upper level pattern will start off with an area of high pressure centered near Oklahoma with the remnants of Ida (post tropical cyclone by Wednesday afternoon) over the eastern Ohio Valley and into the Mid Atlantic states. On upper air maps, the main low pressure center associated with Ida will be an open wave instead of a closed circulation as the upper low continues to fill in. At the surface, a cold front will be along the southern border of our CWA and will continue to progress southeast. Plenty of moisture will be advected into our area ahead as Ida progresses northward. PWAT values are expected to start off near 1.8 inches but will peak around 2 inches Wednesday afternoon. The current QPF forecast shows 2-3 inches of rainfall expected over eastern Kentucky which is a little less than was expected around the same time yesterday. The latest model trends have the remnants of Ida filling in and moving northeast more quickly. Cooler, drier air also moves in behind the cold front and keeps hold over eastern Kentucky Thursday into Sunday morning. The start of the long term period will be very wet as the remnants of Ida impact the Commonwealth. Prolonged overcast conditions and widespread precipitation will keep highs in the low to mid 70s Wednesday. A cooler, drier airmass will move into the Commonwealth after the passage of the cold front Wednesday and will keep highs in the mid 70s Thursday. Temperatures will increase 2-3 degrees each afternoon as clear skies allow for plenty of afternoon heating. Conditions are expected to be mostly dry Thursday with the exception of the higher terrain. Dry conditions are expected for all of eastern kentucky Friday through Sunday morning. By Saturday, highs should reach back into the low 80s with overnight lows in the mid 60s. The chance for precipitation may return over the weekend but models do not show great agreement so have stuck close to NBM guidance. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) ISSUED AT 120 PM EDT MON AUG 30 2021 Scattered convection this afternoon and evening will result in periods of flight restrictions. Winds are westerly generally 5 kts or less. Patchy fog and lower stratus will arrive overnight into Tuesday morning as tropical moisture from Ida begins to arrive in eastern KY. Expect periods of sub-VFR ceilings and visbys during the morning through the end of the period. IFR/LIFR conditions are possible at times during periods of heavy rain. && .JKL WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from Tuesday afternoon through Wednesday afternoon for KYZ044-050>052-058>060-068-069-079-080-083>088-104- 106>120. && SHORT TERM...CMF LONG TERM...BATZ AVIATION...CMF
Hazardous weather outlook, Aug 30, 3:42 PM EDT, 36 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 342 PM EDT Mon Aug 30 2021 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-312245- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 342 PM EDT Mon Aug 30 2021 ...FLASH FLOOD WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY AFTERNOON... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms are possible through this evening. Some of these storms will have locally heavy rainfall. Some instances of flash flooding is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The remnants of Ida, combined with an approaching cold front, will bring heavy rainfall and the potential of flash flooding to the area Tuesday afternoon through Wednesday morning. Thunderstorms will be possible at times Tuesday through Wednesday, and again on Sunday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of heavy rain and flooding to the Jackson, KY weather office through Wednesday. CMF/BATZ
In the hours before
Local storm report, Aug 30, 1:16 PM EDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
116 PM EDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 PM FLASH FLOOD 1 SSE HUDDY 37.58N 82.27W
08/30/2021 PIKE KY EMERGENCY MNGR
POND CREEK AT THE RED ROBIN BUILDINGS IS
FLOODED.
&&
FISHERSpecial weather statement, Aug 30, 3:12 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service JACKSON KY
312 PM EDT Mon Aug 30 2021
KYZ088-117-302015-
Harlan KY-Leslie KY-
312 PM EDT Mon Aug 30 2021
...A strong thunderstorm will impact portions of central Harlan and
southern Leslie Counties through 415 PM EDT...
At 312 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bledsoe, or near Harlan, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Baxter and Sunshine around 320 PM EDT.
Harlan and Tway around 325 PM EDT.
Rosspoint, Golden Ash, Kitts, Clovertown and Harlan Gas around 330
PM EDT.
Other locations in the path of this storm include Coxton, Napier,
Ages, Putney, Verda, Kildav, Big Laurel, Evarts, Bailey Creek and
Darkmont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3684 8346 3697 8348 3701 8314 3700 8312
3699 8312 3698 8315 3695 8315 3697 8310
3697 8308 3681 8310
TIME...MOT...LOC 1912Z 264DEG 13KT 3690 8338
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GREIFSpecial weather statement, Aug 30, 3:45 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service JACKSON KY
345 PM EDT Mon Aug 30 2021
KYZ058-069-111-114-302030-
Jackson KY-Lee KY-Estill KY-Owsley KY-
345 PM EDT Mon Aug 30 2021
...A strong thunderstorm will impact portions of northern Owsley,
southeastern Estill, northeastern Jackson and Lee Counties through
430 PM EDT...
At 345 PM EDT, Doppler radar was tracking a strong thunderstorm over
Foxtown, or 7 miles north of McKee, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Wagersville around 350 PM EDT.
Wind Cave, Lakes, Drip Rock and Alumbaugh around 355 PM EDT.
Turkey Foot around 400 PM EDT.
Old Orchard, Arvel, Leighton and New Zion around 405 PM EDT.
Other locations in the path of this storm include Texola, Evelyn,
Shade, Earnestville, Wild Dog, Banford, Yellow Rock, Willow Shoals,
Pinnacle and Old Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3765 8401 3767 8362 3766 8360 3740 8360
3744 8406
TIME...MOT...LOC 1945Z 269DEG 12KT 3754 8398
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GREIFSpecial weather statement, Aug 30, 3:49 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service JACKSON KY
349 PM EDT Mon Aug 30 2021
KYZ086-116-117-302030-
Clay KY-Knox KY-Leslie KY-
349 PM EDT Mon Aug 30 2021
...A strong thunderstorm will impact portions of northeastern Knox,
southwestern Leslie and southern Clay Counties through 430 PM EDT...
At 349 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lipps, or 10 miles southeast of Manchester, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Spring Creek, Queendale, Creekville, Skidmore, Marcum and Gardner
around 400 PM EDT.
Roark around 405 PM EDT.
Other locations in the path of this storm include Essie, Warbranch,
Asher, Hoskinston, Stinnett, Mozelle, Chappell, Wendover and Cinda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3697 8394 3705 8387 3710 8385 3713 8328
3695 8329 3694 8332
TIME...MOT...LOC 1949Z 266DEG 26KT 3704 8364
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GREIFSpecial weather statement, Aug 30, 3:53 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service JACKSON KY
353 PM EDT Mon Aug 30 2021
KYZ083-084-302045-
McCreary KY-Wayne KY-
353 PM EDT Mon Aug 30 2021
...A strong thunderstorm will impact portions of southeastern Wayne
and southwestern McCreary Counties through 445 PM EDT...
At 352 PM EDT, Doppler radar was tracking a strong thunderstorm over
Griffin, or 11 miles southeast of Monticello, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Kidds Crossing, Slavens, Denney, Ritner, Co-Operative, Blue Heron
and Stearns.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3661 8482 3679 8482 3688 8454 3663 8448
TIME...MOT...LOC 1952Z 269DEG 7KT 3670 8473
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GREIFSpecial weather statement, Aug 30, 4:18 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
418 PM EDT Mon Aug 30 2021
KYZ080-116-302100-
Clay KY-Laurel KY-
418 PM EDT Mon Aug 30 2021
...A strong thunderstorm will impact portions of east central Laurel
and southwestern Clay Counties through 500 PM EDT...
At 417 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lida, or 9 miles east of London, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Sasser and Blackwater around 430 PM EDT.
Lake and Byron around 435 PM EDT.
Other locations in the path of this storm include Bush, Urban,
Manchester, Pigeonroost, Cottongin, Jonsee, Park Valley, House,
Herron, Sibert, Hima and Bluehole.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3703 8378 3704 8378 3703 8383 3704 8383
3704 8386 3705 8386 3704 8390 3705 8403
3717 8401 3722 8369 3702 8369
TIME...MOT...LOC 2017Z 269DEG 7KT 3709 8392
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GREIFThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 3:43 AM EDT | Flash Flood Watch | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 48 hr |
| Aug 30, 9:26 AM EDT | Areal Flood Advisory | JKL | Pike | 45 min |
| Aug 30, 9:52 AM EDT | Areal Flood Advisory | JKL | Breathitt, Owsley | 3 hr |
| Aug 30, 10:11 AM EDT | Flash Flood Warning | JKL | Pike | 4 hr |
| Aug 30, 10:13 AM EDT | Areal Flood Advisory | JKL | Pike | 36 min |
| Aug 30, 10:30 AM EDT | Areal Flood Advisory | JKL | Floyd, Pike | 3 hr |
| Aug 30, 10:49 AM EDT | Flash Flood Warning | JKL | Pike | 4 hr |
| Aug 30, 10:56 AM EDT | Flash Flood Warning | JKL | Floyd, Pike | 4 hr |
| Aug 30, 12:05 PM EDT | Areal Flood Advisory | JKL | Lee, Owsley | 3 hr |
| Aug 30, 12:57 PM EDT | Areal Flood Advisory | JKL | Owsley | 3 hr |
| Aug 30, 2:03 PM EDT | Areal Flood Advisory | JKL | Whitley | 3 hr |
| Aug 30, 3:12 PM EDT | Special Weather Statement | JKL | Harlan | 63 min |
| Aug 30, 3:45 PM EDT | Special Weather Statement | JKL | Lee, Owsley | 45 min |
| Aug 30, 3:49 PM EDT | Special Weather Statement | JKL | Leslie | 41 min |
| Aug 30, 3:53 PM EDT | Special Weather Statement | JKL | McCreary | 52 min |
| Aug 30, 4:03 PM EDT | Areal Flood Advisory | JKL | McCreary, Wayne | 3 hr |
| Aug 30, 4:42 PM EDT | Areal Flood Advisory | JKL | Clay, Jackson, Laurel, Owsley | 3 hr |
| Aug 30, 4:48 PM EDT | Special Weather Statement | JKL | Breathitt, Owsley | 42 min |
| Aug 30, 5:17 PM EDT | Flash Flood Warning | JKL | Clay, Laurel | 118 min |
| Aug 30, 6:09 PM EDT | Special Weather Statement | JKL | Floyd | 51 min |
| Aug 30, 6:14 PM EDT | Areal Flood Advisory | JKL | Floyd, Martin, Pike | 2 hr |
Nearby
Special Weather Statements in Kentucky, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.